Alert archive / Alabama / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 142, NWS Birmingham, AL

June 28, 2007Elmore County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 28, 2007, 5:40 PM CDT for Elmore County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2007, 5:40 PM CDT (22:40 UTC)
Expired
Jun 28, 2007, 6:15 PM CDT
In force
35 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Elmore County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.7 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2007-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 726 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2007-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
726 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 282240
SVRBMX
ALC051-282315-
/O.NEW.KBMX.SV.W.0142.070628T2240Z-070628T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
540 PM CDT THU JUN 28 2007

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ELMORE COUNTY IN EAST CENTRAL ALABAMA...

* UNTIL 615 PM CDT

* AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  EXTREME NORTHWESTERN ELMORE COUNTY...OR 14 MILES NORTH OF
  MILLBROOK. THIS STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHWESTERN ELMORE COUNTY AT 550 PM CDT

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3274 8641 3264 8641 3262 8635 3275 8635

$$


17
1 follow-up statement
000 
WWUS54 KBMX 282257
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
557 PM CDT THU JUN 28 2007

ALC051-282315-
/O.CON.KBMX.SV.W.0142.000000T0000Z-070628T2315Z/
ELMORE AL-
557 PM CDT THU JUN 28 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN ELMORE COUNTY...

AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER EXTREME NORTHWESTERN
ELMORE COUNTY...OR ABOUT 14 MILES NORTHWEST OF WETUMPKA. THIS STORM
WAS NEARLY STATIONARY.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHWESTERN ELMORE COUNTY AT 620 PM CDT

LAT...LON 3274 8641 3264 8641 3262 8635 3275 8635

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:56 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 28, 2:56 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
256 PM CDT THU JUN 28 2007

.DISCUSSION...
AFTERNOON COVERAGE OF SHOWERS AND THUNDERSTORMS IS ABOUT WHAT WAS
EXPECTED...AND INTENSITY OF THE STORMS THUS FAR HAS BEEN WELL
BELOW SEVERE LIMITS. STORMS WILL CONTINUE THROUGH SUNSET...WITH A
SLOW WEAKENING TREND AFTER 5 PM.

OVERNIGHT A SLIGHTLY DRIER AIRMASS SHOULD LIMIT THE FORMATION OF
FOG DESPITE ABUNDANT GROUND MOISTURE AS TEMPERATURES FALL INTO THE
LOW 70S.

MORE DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS ARE EXPECTED
TOMORROW AFTERNOON. 1000 TO 500 MB MOISTURE WILL INCREASE SLIGHTLY
TOMORROW AND SHOULD CURB AFTERNOON HIGHS A BIT. MORE SUBSTANTIAL
CLOUD COVERAGE WILL ALSO HELP KEEP AFTERNOON HIGHS UNDER CONTROL.
ALTHOUGH THESE STORMS WILL NOT BE VERY ORGANIZED IN THE CLASSICAL
SENSE...LOCALIZED DAMAGING WINDS FROM WET MICROBURSTS WILL BE
POSSIBLE.

OVER THE WEEKEND...THE FORECAST GETS RATHER MESSY. ALL IN ALL I
FEEL PRETTY CONFIDENT THAT MUCH OF CENTRAL ALABAMA WILL RECEIVE
SOME MUCH NEEDED RAINFALL...BUT THE EXACT TRIGGER(S) FOR THE
RAINFALL ARE IN QUESTION. FIRST OF ALL A WEAK COLD FRONT WILL
APPROACH FROM THE NORTH. SECONDLY GUIDANCE SUGGESTS AN EASTERLY
WAVE MAY PLAY A ROLE IN ENHANCING PRECIPITATION ACROSS THE
SOUTHEAST. THE GFS SLOWED THE PROGRESSION OF THE FRONT ON THE 12Z
RUN THUS I ELECTED TO INCREASE POPS BOTH DAYS.

THE FRONT WILL LIKELY STALL ACROSS SOUTHERN ALABAMA EARLY IN THE
WORK WEEK...ENHANCING THE CHANCE OF PRECIPITATION ALONG AND TO THE
SOUTH OF THE BOUNDARY. AS THE WEEK PROGRESSES WE WILL TRANSITION
BACK INTO A PATTERN MORE SIMILAR TO THE CURRENT ONE...WITH
SCATTERED AFTERNOON THUNDERSTORMS AND HIGHS IN THE LOW TO MIDDLE
90S.

&&

.AVIATION...18Z TAF DISCUSSION.

AFTERNOON THUNDERSTORMS WILL MOST LIKELY AFFECT NORTHERN TERMINALS
TCL/BHM/EET/ANB DUE TO BEST MOISTURE/INSTABILITY/AND CONVERGENCE.
THESE THUNDERSTORMS WILL GENERALLY BE THE PULSE TYPE...LASTING NO
MORE THAN ONE HOUR AT ANY PARTICULAR LOCATION. OVERALL CLOUD BASES
WILL BE AROUND 060 THIS AFTERNOON...REMAINING VFR. UNDER THE
STORMS...ISOLATED SPOTS WILL EXPERIENCE BRIEF CEILINGS AROUND 025.
HZ/BR WILL FORM TOWARD SUNRISE DROPPING VIS INTO MVFR RANGE FOR A
FEW HOURS AT THE NORMALLY SUSCEPTIBLE LOCATIONS. WINDS IN THE LOWER
LAYERS OF THE ATMOSPHERE REMAIN LIGHT AND VARIABLE...THEREFORE NO
GENERAL DIRECTION WAS MENTION AND SET AT VRB05KT.

75

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     69  91  69  89  68 /  20  40  30  40  30
ANNISTON    70  93  67  91  68 /  20  40  30  40  30
BIRMINGHAM  71  93  70  90  69 /  20  40  30  40  30
TUSCALOOSA  71  94  71  92  70 /  20  40  30  50  30
CALERA      71  93  71  92  69 /  20  40  30  40  30
AUBURN      72  93  72  92  69 /  20  30  20  40  30
MONTGOMERY  71  95  71  93  70 /  20  30  20  40  30
TROY        70  94  70  93  69 /  20  30  20  30  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

07/07/07
Hazardous weather outlook, Jun 28, 1:03 PM CDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
103 PM CDT THU JUN 28 2007

ALZ011>015-017>050-291130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
103 PM CDT THU JUN 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED AT THIS TIME.

75

In the hours before

Special weather statement, Jun 28, 2:31 PM CDT, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
231 PM CDT THU JUN 28 2007

ALZ024-282000-
JEFFERSON-
231 PM CDT THU JUN 28 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON COUNTY UNTIL 300
PM CDT...

...THIS INCLUDES THE CITIES OF...BIRMINGHAM AND FORESTDALE...

AT 227 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 2 MILES NORTH OF ENSLEY...MOVING NORTHWEST AT 5 MPH.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN...USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

17
Special weather statement, Jun 28, 2:50 PM CDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
250 PM CDT THU JUN 28 2007

ALZ014-282015-
WINSTON-
250 PM CDT THU JUN 28 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WINSTON COUNTY UNTIL 315
PM CDT...

...

AT 248 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ASHRIDGE...STATIONARY.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN...USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

17
Special weather statement, Jun 28, 3:42 PM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
342 PM CDT THU JUN 28 2007

ALZ026-282130-
ST. CLAIR-
342 PM CDT THU JUN 28 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ST. CLAIR COUNTY UNTIL 430
PM CDT...

...THIS INCLUDES THE CITY OF PELL CITY...

AT 339 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES SOUTHWEST OF PELL CITY...STATIONARY.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN...USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

17
Special weather statement, Jun 28, 4:20 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
420 PM CDT THU JUN 28 2007

ALZ025-282145-
SHELBY-
420 PM CDT THU JUN 28 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY COUNTY UNTIL 445 PM
CDT...

...

AT 417 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES EAST OF STERRETT...STATIONARY.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN...USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

17
Special weather statement, Jun 28, 4:49 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
449 PM CDT THU JUN 28 2007

ALZ019-282215-
CALHOUN-
449 PM CDT THU JUN 28 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CALHOUN COUNTY UNTIL 515
PM CDT...

...THIS INCLUDES THE CITY OF JACKSONVILLE...

AT 447 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES NORTH OF JACKSONVILLE...STATIONARY.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN...USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

17
Special weather statement, Jun 28, 5:09 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
509 PM CDT THU JUN 28 2007

ALZ036-282245-
COOSA-
509 PM CDT THU JUN 28 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR COOSA COUNTY UNTIL 545 PM
CDT...

...

AT 504 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER EXTREME SOUTH CENTRAL COOSA COUNTY...STATIONARY.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN...USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

17

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 3:39 PM CDTSevere Thunderstorm WarningBMXTalladega17 min
Jun 28, 5:37 PM CDTSevere Thunderstorm WarningBMXAutauga23 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.